Medical students and anatomy staff suffer toxic effects of formalin-treated cadavers

Access to the full content of this site is available only to registered healthcare professionals. Register to read more
New research suggests that chronic exposure to formalin-treated cadavers is significantly associated with systemic disorders and disruption of the haematopoietic system.

The study of almost 500 medical students and staff at Alexandria University in Egypt identified a range of formalin-related toxicities in students and staff exposed to formalin, including excessive lacrimation, skin disorders, respiratory tract irritation and work-related asthma. More importantly, white blood cell counts were abnormally high or low in formalin-exposed staff, and red blood cell and platelet counts were significantly lower.

The research follows a high number of deaths and life-threatening diagnoses among facu...